Well I recently got my blood lab work back and everything but my cholesterol is good. =/ For the first time ever in my life the levels were high. Like unusually high. Total cholesterol is 266 and it’s the bad cholesterol that’s pushing it up there. I was like wha??! O.o They told me they want it below 200. Yes, I know that and that’s why I’m shocked and it’s never been that high before. Ever.
They asked me if I have made any changes and I told them the only major change was the increase in the Topamax. So they concluded I must have something going on in my family medical history and I do. And the conversation about it ended, which made me feel dismissed. This was very upsetting news for me.
I understand that the fill in couldn’t do anything for me, but please don’t just dismiss me and move on. Have a real conversation with me about this. Do I have options? Do they have a dietician they can refer me to or do I have to go to my primary care provider for that? At the very least you could try to prep me for my next appointment.
I’ve been sitting on this for about a week now trying to think how this bumped up so high. I studied nutrition in college so it was really hard not to abuse myself over this. “I know better.” You how this goes when you know what’s right and it all goes wrong. But then came the question – not sure if a family member asked it or if I did during a conversation about this if my medication could cause this.
So I did some homework of my own. Sure enough, research has been done on this med’s effect on cholesterol and lipids. It’s a rare side effect but it can cause high levels of cholesterol in the blood. Awesome. And here I thought they just tacked that on there because of my dad’s medical condition and since they’re drawing blood anyway, why not test that too? In fact ever since I hit 30, I asked my primary care provider to include that with my regular check up. But this wasn’t the case for my mental health providers. Nope, they were testing it because they have to thanks to my med. No one bothered to tell me that. This is something I NEED to find a solution for. My dad has had multiple heart attacks. My dad has had a stint put in. He now has a pacemaker.
Topamax has been my lifeline up to this point but now it may be my grave as well. Am I willing to jump ship and go through the nightmare of trying to find a new med that works all over again, or do I try to find a way to get my cholesterol under control despite this med? The first path I know for a fact is going to suck. The second path depends largely on whether my cholesterol levels are stable or if they are still climbing. If the levels remain stable, I can probably do it. If this med has a trend of making the levels increase at a steady rate regardless of dose, then I’m screwed. The research paper didn’t say. The fill in doctor didn’t say either. But I shouldn’t fault her for that. She doesn’t know me. For all she knew I could have been the type of patient that hears that it’s the med’s fault and jump ship that instant. That’s not how I roll.
Also found out that it has the uncommon side effect of joint/back pain. Double awesome. At least now I know why it’s happening with my back when it wasn’t a constant problem before. Now it is there almost everyday. I will say it’s not worse than migraines. On a scale of 1-10, 10 being I hurt so bad I wish it would end in any way possible and 1 being there isn’t any pain, I would rate my current migraines an 8. These hit every other month at most. Before this med I would have only 5 pain-free days in a month and I can honestly say my pain was at a 10 back then. I just wanted the pain to end and I preferred above all else that they didn’t happen at all. This back pain I rate as a 4. It’s there. It’s annoying. It’s like the dude that won’t let you read in peace on the bus. Is it worth giving up the Topamax for? Hell no. I’ll find another way. I need to talk to them about my reliance on ibuprofen for my migraines – some reason that’s usually all I’ll respond to with them – and what can I do to prevent a build up of tolerance. I don’t want to use it for back pain and I don’t want something heavy-duty for a “level 4” pain either. I also want to make sure it isn’t going to cause problems with the Topamax.
So much crap to keep track off.
Already knew about the pins and needles thing, but that existed for me before this med. Just now it’s not only in my fingers but sometimes in my cheeks too. Weird, but no big deal. Already knew about the tinnitus. Again that existed before I started this med, but now it’s slightly worse. So I am always accompanied by a swarm of cicadas. At least that’s what it sounds like to me. I’ll deal with it.
And I find this amusing: they list increased thirst – not a big deal really given the warning about this med increasing the risk for kidney stones you should be drinking more when taking this med so this side effect is actually a good thing, but the funny part is right after that they list increased urination… Really?! You think that just maybe if you drink more fluids that maybe, just maybe you need to pee more?! >.< I mean it would make sense if no where on the list that increased thirst was listed as a side effect. Like if you weren’t drinking more fluids but suddenly you were pissing yourself to death this would be a point of concern. But peeing more is a natural consequence of drinking more….
Anyway, this med can also cause other problems, not just the ones I talked about. I just had my eye exam and I did tell him I’m taking this med so he checked my eyes for all that along with my vision test. All good there. What I also wasn’t aware of is the possibility of metabolic acidosis and potassium deficiency, but as I said before only the cholesterol flagged as a problem.
So here’s a list of all the other links I looked at for Topamax’s side effects in case you are interested. Okay to be clear this isn’t about a “for or against” this med. When it comes to meds I’m of the opinion that each person needs to take a cost-benefit approach when they look at them. What are the risks? What are the benefits? If I’m already taking the med does it actually work for me? Do the benefits out weigh the risks? And really only you and your care provider can answer these questions. Not me. Not the people down the street. Not the relative that lives across the country. You get the idea. You are the expert of you and your care provider is the expert in medical care.
- Topamax’s official website possible side effects page
- MDhealth.com Topamax page
- Drugs.com Topamax side effects page
My mind is pretty much made up on staying the course with Topamax if I can get my cholesterol levels back down. I now just need a plan. Have any of you faced a similar problem with your medications? If so what did you do?